Rebound headache

Synonyms: Medication overuse headache

Medical Specialties: Family practice, Internal medicine, Neurology


Clinical Definition

Rebound headaches are the escalation of headache pain after the discontinuation of analgesics. Rebound headaches often occur frequently, even daily. The exact physiology of what causes rebound headaches is not completely understood. It is theorized that headache medication may alter or interfere with a particular individual’s brain chemistry and affect how pain pathways work in his or her nervous system. 


In Our Own Words

Rebound headaches are frequent headaches that occur due to overuse of pain medication used to treat prior headaches. If the medication (e.g., over-the-counter temporary pain relievers) is taken too often or in excess, rebound headaches may occur when usage ends. The theory is taking pain relievers too frequently may rewire the pain pathways in the brain, causing chronic headaches.  

Relevant Conditions
Side Effects
  • Chronic head pain
Share this article
sources
  • Johns Hopkins Medicine. “Neurology and Neurosurgery.” http://www.hopkinsmedicine.org. Accessed September 2013.
  • American Headache Society. “Medication Overuse Headaches - When the Remedy Backfires.” http://www.achenet.org. Accessed September 2013.
  • Silberstein S, MD. “Medication Overuse Headaches.” American Headache Society. http://www.americanheadachesociety.org. Accessed September 2013.
Keep Reading

NEED ANSWERS?
Investigate your bodys signs and signals.
Try Symptom Checker